Alert archive / New York / Special Weather Statements in 2015

Special Weather Statement, NWS Buffalo, NY

July 18, 2015Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Jul 18, 2015, 5:03 AM EDT for Ontario County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2015, 5:03 AM EDT (09:03 UTC)
Expired
Jul 18, 2015, 5:45 AM EDT
In force
42 min
Issued by
NWS Buffalo, NY

County Ontario County, NY

The radar

The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WWUS81 KBUF 180903
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT SAT JUL 18 2015
 
NYZ014-180945-
ONTARIO-
503 AM EDT SAT JUL 18 2015

...A STRONG THUNDERSTORM WILL AFFECT ONTARIO COUNTY...

AT 502 AM EDT...A STRONG THUNDERSTORM WAS OVER BLOOMFIELD...OR 8
MILES WEST OF CANANDAIGUA...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...CANANDAIGUA...VICTOR...BRISTOL...CLIFTON SPRINGS...PHELPS...
BLOOMFIELD...RUSHVILLE...FARMINGTON AND GORHAM.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 45 AND 42.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4284 7755 4293 7751 4295 7748 4303 7746
      4302 7738 4300 7696 4287 7696 4287 7698
      4286 7698 4284 7697 4276 7698 4276 7731
TIME...MOT...LOC 0902Z 289DEG 41KT 4293 7744 
$$

TMA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:37 AM EDT, 26 minutes earlier.

Area forecast discussion, Jul 18, 4:37 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
437 AM EDT SAT JUL 18 2015

.SYNOPSIS...
VERY WARM AND HUMID AIR WILL OVERSPREAD THE REGION THIS WEEKEND...
AND BRING AN INCREASED CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS. A COLD FRONT WILL CROSS THE REGION SUNDAY EVENING...
AND WILL BE ACCOMPANIED BY A MORE ORGANIZED LINE OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
REGIONAL RADARS SHOWING A LINE OF CONVECTION PUSHING SOUTH ALONG AN
INSTABILITY AXIS SET UP ACROSS THE STATE. RADAR RAINFALL ESTIMATES
OF UP TO TWO INCHES PER HOUR WITHIN THIS LINE WITH SOME TRAINING
BEGINNING TO OCCUR JUST SOUTH OF LAKE ONTARIO. SOME LOCALIZED
FLOODING CONCERNS WILL INCREASE AS THIS LINE DRIFTS TO THE
SOUTHEAST THIS MORNING.

IT WILL BE A VERY WARM AND HUMID DAY TODAY WITH HIGH TEMPERATURES
IN THE 80S AND DEWPOINTS IN THE MID TO UPPER 60S. A SOUTHWEST
FLOW SHOULD RESULT IN SLIGHTLY COOLER TEMPERATURES NORTHEAST OF
THE LAKES...INCLUDING THE BUFFALO AND WATERTOWN AREAS.

ABUNDANT SURFACE BASED INSTABILITY WILL LEAD TO ISOLATED CONVECTION
GIVEN THE LACK OF A SIGNIFICANT FORCING MECHANISM. THIS ACTIVITY
WILL BE DIURNALLY DRIVEN FOR THE MOST PART... AND WILL BE MOSTLY
LIKELY ALONG THE LAKE BREEZE BOUNDARIES AND INLAND FROM THE LAKES.
ANY THUNDERSTORMS WILL BE EFFICIENT RAINMAKERS AND COULD CAUSE AREAS
OF LOCALIZED FLOODING...ESPECIALLY WITH PRECIPITABLE WATER VALUES
FORECAST TO EXCEED 1.75 INCHES IN MANY LOCATIONS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
SUNDAY WILL BE THE WARMEST DAY THUS FAR THIS SUMMER SEASON. A
PROGRESSIVE SHORTWAVE RIDGE WILL PUSH ACROSS OUR REGION SATURDAY
NIGHT AND SUNDAY WITH A VERY SULTRY AIRMASS ARRIVING FROM THE OHIO
VALLEY. THIS OPPRESSIVE AIRMASS WILL INCLUDE DEW POINTS IN THE LOWER
70S...WHICH WHEN COMBINED WITH TEMPERATURES IN THE LOWER 90S...WILL
PRODUCE APPARENT TEMPERATURES CLOSE TO 100.

ALONG WITH BEING HOT AND QUITE HUMID ON SUNDAY...THERE WILL BE THE
RISK FOR STRONG THUNDERSTORMS. WHILE MOST OF THE DAY WILL BE RAIN
FREE...OUR AIRMASS WILL BECOME QUITE UNSTABLE DURING THE LATE
AFTERNOON AND EVENING AS SURFACE BASED CAPES ARE FORECAST TO CLIMB
TO NEAR 2000 J/KG. UNIDIRECTIONAL FLOW ALOFT LIMITS SHEAR...BUT
PRECIPITATION LOADED DOWNDRAFTS IN PULSE STORMS MAY PRODUCE SEVERE
GUSTS...AS WELL AS BOWING SEGMENTS ASSOCIATED WITH 40-60 KNOT
WESTERLY WINDS ALOFT DURING SUNDAY EVENING.

PRECIPITABLE WATER VALUES WILL BE NEARING 2 INCHES...AS A PORTION OF
THE AIRMASS WILL BE FED BY A TROPICAL PLUME EXTENDING ACROSS THE
COUNTRY FROM THE REMNANTS OF WHAT SHOULD BE POST-TROPICAL 'DOLORES'
OFF BAJA CALIFORNIA. MBE VECTORS SUGGEST SLOW MOVEMENT OF ANY
CONVECTION DURING THE AFTERNOON AND EVENING... SO THERE WILL BE AN
ELEVATED RISK FOR SLOW MOVING TORRENTIAL DOWNPOURS AND LOCALIZED
FLOODING.

THE COLD FRONT WILL PUSH AWAY TO OUR EAST AND SOUTHEAST MONDAY
MORNING WITH ANY LEFTOVER MORNING SHOWERS ENDING BY LUNCHTIME. THE
REMAINDER OF THE DAY SHOULD FEATURE AT LEAST PARTIAL CLEARING...
WITH SOMEWHAT MORE TOLERABLE TEMPERATURES AND HUMIDITY LEVELS
ANTICIPATED FOR THE AFTERNOON.

A MOISTURE STARVED COOL FRONT IS FORECAST TO CROSS OUR REGION
TUESDAY OR TUESDAY NIGHT. SINCE THERE IS LARGE DISCREPANCY BETWEEN
THE GUIDANCE PACKAGES AS TO THE TIMING OF THIS FRONTAL PASSAGE...
WILL KEEP POPS JUST BELOW SLGT CHC AND WORRY ABOUT FINE TUNING IN A
LATER PACKAGE. IN ANY CASE...TUESDAY WILL BE LARGELY DRY WITH
TEMPERATURES CLOSE TO SEASONAL VALUES.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A LOW AMPLITUDE FLOW ALONG THE CANADIAN BORDER WILL FAVOR NEAR
NORMAL MID SUMMER TEMPERATURES DURING THIS PERIOD...AS SFC HIGH
PRESSURE WILL GENERALLY BE IN CONTROL. WHILE THERE WILL BE THE
PASSAGE OF AT LEAST ONE WEAK COOL FRONT...MOISTURE SHOULD BE
LIMITED SO DRY WEATHER SHOULD PREVAIL.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE OVERNIGHT. SOME
SCATTERED THUNDERSHOWERS WITH MVFR VSBYS ARE EXPECTED MAINLY OVER
LAKE ONTARIO...BUT A FEW COULD CLIP KIAG...KROC AND KART.

BY EARLY MORNING... WITH VERY HIGH MOISTURE CONTENT AREA STREAMING
INTO THE AREA... EXPECT SOME MVFR CIGS TO DEVELOP... WITH IFR CIGS
EXPECTED OVER THE HIGHER TERRAIN OF THE SOUTHERN TIER. SOME FOG IS
EXPECTED TO DEVELOP OVER LAKES ERIE AND ONTARIO... BUT THE INLAND
EXTENT OF THE FOG SHOULD STAY CLEAR OF THE TERMINALS.

WIDELY SCATTERED CONVECTION WILL DEVELOP AFTER 15Z SATURDAY WITH
HEATING OF THE DAY.

OUTLOOK...
SATURDAY NIGHT THROUGH WEDNESDAY...MAINLY VFR THROUGH THE
PERIOD. CHANCE FOR SHOWERS AND THUNDERSTORMS WITH BRIEF FLIGHT
REDUCTIONS SUNDAY INTO SUNDAY NIGHT AND AGAIN WEDNESDAY.

&&

.MARINE...
VERY WARM AND HUMID CONDITIONS EXPECTED THROUGH THE WEEKEND...WITH
SOME LOW CHANCES FOR ISOLATED STORMS. THE VERY HUMID AIRMASS WILL
ALSO LIKELY RESULT IN AREAS OF FOG DEVELOPING OVER THE COLDER WATERS
OF LAKE ONTARIO.

A COLD FRONT WILL MOVE ACROSS THE REGION SUNDAY EVENING
BRINGING A MORE ORGANIZED LINE OF  THUNDERSTORMS. OUTSIDE OF
THUNDERSTORMS...WINDS WILL GENERALLY BE LIGHT AND WAVES 2 FEET OR
LESS INTO EARLY NEXT WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...WCH
LONG TERM...RSH
AVIATION...CHURCH/TMA
MARINE...TMA
Hazardous weather outlook, Jul 17, 12:30 PM EDT, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1230 PM EDT FRI JUL 17 2015

NYZ001>008-010>014-019>021-085-181630-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
1230 PM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A VERY WARM AND SULTRY AIRMASS WILL MOVE ACROSS WESTERN AND NORTH
CENTRAL NEW YORK DURING THE COURSE OF THE WEEKEND...WITH
TEMPERATURES CLIMBING INTO THE 90S ACROSS THE LAKE PLAINS SUNDAY
AFTERNOON. THE COMBINATION OF THE HEAT AND VERY HUMID AIR ON
SUNDAY WILL PRODUCE APPARENT TEMPERATURES OF 95 TO 100 ACROSS A
LARGE PERCENTAGE OF OUR REGION. THIS WILL ESPECIALLY BE THE CASE
IN THE FINGER LAKES REGION AND NIAGARA FRONTIER. THESE VALUES WILL
APPROACH HEAT ADVISORY LEVELS.

THE OPPRESSIVE HEAT WILL BE ACCOMPANIED BY THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING...WHICH COULD APPROACH SEVERE LEVELS. THE
GREATEST CONCERN WITH THE STORMS THOUGH MAY COME FROM SLOW MOVING
TORRENTIAL DOWNPOURS. THIS COULD LEAD TO LOCALIZED FLOODING SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181630-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1230 PM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Jul 18, 3:37 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
337 AM EDT SAT JUL 18 2015

NYZ002-003-011-180815-
ORLEANS-MONROE-GENESEE-
337 AM EDT SAT JUL 18 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GENESEE...MONROE AND
SOUTHERN ORLEANS COUNTIES...

AT 337 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF IRONDEQUOIT TO NEAR MEDINA...AND
MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...CHILI...BATAVIA...BROCKPORT...EAST
ROCHESTER...HILTON...WEBSTER AND FAIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 390 NEAR EXIT 12.
 INTERSTATE 90 BETWEEN EXITS 48 AND 46.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4314 7846 4333 7773 4331 7771 4323 7755
      4327 7742 4327 7738 4305 7739 4299 7784
      4299 7791 4298 7791 4291 7832
TIME...MOT...LOC 0737Z 321DEG 19KT 4334 7751 4314 7837

TMA
Special weather statement, Jul 18, 5:03 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT SAT JUL 18 2015

NYZ014-180945-
ONTARIO-
503 AM EDT SAT JUL 18 2015

...A STRONG THUNDERSTORM WILL AFFECT ONTARIO COUNTY...

AT 502 AM EDT...A STRONG THUNDERSTORM WAS OVER BLOOMFIELD...OR 8
MILES WEST OF CANANDAIGUA...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...CANANDAIGUA...VICTOR...BRISTOL...CLIFTON SPRINGS...PHELPS...
BLOOMFIELD...RUSHVILLE...FARMINGTON AND GORHAM.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 45 AND 42.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4284 7755 4293 7751 4295 7748 4303 7746
      4302 7738 4300 7696 4287 7696 4287 7698
      4286 7698 4284 7697 4276 7698 4276 7731
TIME...MOT...LOC 0902Z 289DEG 41KT 4293 7744

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:37 AM EDTSpecial Weather StatementBUFGenesee, Monroe38 min
Jul 18, 4:16 AM EDTFlash Flood WarningBUFGenesee, Monroe, Orleans, Wayne3 hr
Jul 18, 5:35 AM EDTFlash Flood WarningBUFLivingston, Monroe, Ontario3 hr
Jul 18, 6:25 AM EDTSpecial Weather StatementBUFLivingston35 min
Jul 18, 7:00 AM EDTFlash Flood WarningBUFOntario3 hr
Jul 18, 3:43 PM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 8 more29 hr

Nearby

Special Weather Statements in New York, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.